Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 228, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 9, 2003, 3:17 AM CDT for Dodge County, Nebraska. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2003, 3:17 AM CDT (08:17 UTC)
- Expired
- Jul 9, 2003, 3:30 AM CDT
- In force
- 13 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Dodge County, NE
The radar
The Omaha radar (KOAX), 37 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 1:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 9.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:13 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 9, 2:13 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 213 AM CDT WED JUL 9 2003 IN THE NEAR TERM...A SEVERE CONVECTIVE COMPLEX MOVING THROUGH THE AREA EARLY THIS MORNING WAS FEEDING OFF MOIST SOUTHERLY LOW LEVEL FLOW. NETWORK PROFILERS SHOWING 850MB WINDS HAVE INCREASED AND APPROACHING 50KTS. SYSTEM SEEMS TO BE SPEEDING ALONG PRETTY WELL... SO WILL HAVE TO RE-EDIT WX GRIDS RIGHT BEFORE ZONE ISSUANCE TO REFLECT TRENDS AT THAT TIME. MEANWHILE...WATER VAPOR SATL PIX THIS MORNING DEPICTING NEARLY ZONAL PATTERN ACROSS THE NORTHERN CONUS WITH AMPLE PACIFIC MOISTURE STREAMING THROUGH THE FLOW. AREA NETWORK PROFILERS AND LATEST UAA DEPICTING AN UPPER LEVEL WAVE TRAVERSING THE NORTHERN PLAINS... HELPING TO SUSTAIN LOCAL CONVECTIVE COMPLEX. AT THE SURFACE... UNORGANIZED LOW PRESSURE WAS FOUND FROM THE SOUTHERN DAKOTAS INTO EASTERN CO WITH A WARM FRONT EXTENDING EAST FROM ABOUT EAST CENTRAL NEB TO SOUTHERN IA. HEFTY SURFACE-BASED INSTABILITY AND SHEAR FOUND IN EASTERN PORTION OF THE STATE WHERE SURFACE FEW POINTS WERE MOSTLY AROUND 70 DEG. OTHERWISE...GOING FORECAST LOOKS PRETTY GOOD NO BIG CHANGES ANTICIPATED. MODEL ENSEMBLES INDICATE PATTERN MODIFYING THROUGH THE REST OF THE WEEK WITH HIGH PRESSURE AMPLIFYING OVER THE WESTERN CONUS AND GENERAL TROFING TO THE EAST. BY THE WEEKEND...NORTHWESTERLY FLOW IS PROGGED TO BE WELL ESTABLISHED OVER THE CENTRAL PLAINS... SUGGESTING DRY WEATHER AND COOLER TEMPS ON TAP FOR THE AREA. .OMA...NONE. DEE
Hazardous weather outlook, Jul 8, 5:30 PM CDT, 9 hours 47 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 PM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED THUNDERSTORMS WILL OCCUR OVER PARTS OF SOUTHWEST IOWA THIS EVENING. SOME OF THESE STORMS COULD PRODUCE HAIL AND STRONG OUTFLOW WINDS. MORE THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY ACROSS NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...BUT FLASH FLOODING OF SMALL STREAMS IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR AREA ALONG AND NORTH OF A LINE FROM CENTER TO PIERCE...WAYNE AND ONAWA IOWA. A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE TOWARD NORTHEAST NEBRASKA FROM THE NORTHWEST TONIGHT. STORMS SHOULD BE THE MOST WIDESPREAD AFTER MIDNIGHT AND INTO WEDNESDAY MORNING. ADDITIONAL DEVELOPMENT MAY OCCUR IN THE AFTERNOON. THE FRONT IS EXPECTED TO MOVE EAST OF THE AREA BY WEDNESDAY EVENING...AND THE CHANCE OF THUNDERSTORMS WILL DECREASE. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN WEDNESDAY. ANY REPORTS OF RAINFALL OF OVER AN INCH WOULD ALSO BE HELPFUL. MILLER
In the hours before
Special weather statement, Jul 8, 11:59 PM CDT, 3 hours 18 minutes before
NEZ011-012-016>018-030>032-042-043-050-065-078-091000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA NE 1159 PM CDT TUE JUL 8 2003 TORNADO WATCH #693 REMAINS IN EFFECT UNTIL 5 AM CDT. THIS TORNADO WATCH REPLACES TORNADO WATCH #691. ALL COUNTIES INCLUDED IN THE PREVIOUS WATCH...WITH THE EXCEPTION OF CUMING...HAVE BEEN PLACED IN THE NEW WATCH. SOME COUNTIES IN THE WATCH INCLUDE... PLATTE...BOONE...COLFAX...BUTLER...SALINE...MADISON...STANTON... WAYNE...ANTELOPE...PIERCE...CEDAR...KNOX AND SEWARD COUNTIES... DERGAN
Local storm report, Jul 9, 2:17 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
217 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0149 AM CEDAR RAPIDS NE 60 MPH TSTM GUST
07/09/03 BOONE REPORTED BY STORM
SPOTTER.Local storm report, Jul 9, 2:57 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM COLUMBUS NE POWER LINES DOWN AND
07/09/03 PLATTE SOUTH HALF OF COLUMBUS
WITHOUT POWER.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0253 AM HOWELLS NE 75 MPH TSTM GUST
07/09/03 COLFAX MEASURED AND REPORTED
BY STORM SPOTTER.Local storm report, Jul 9, 3:02 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM COLUMBUS NE WIND DAMAGE
07/09/03 PLATTE POWER LINES DOWN AND
SOUTH HALF OF COLUMBUS
WITHOUT POWER. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jul 9, 3:11 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 AM NORTH BEND NE 70 MPH TSTM GUST
07/09/03 DODGE PATROL CAR BEING ROCKED
BACK AND FORTH.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:26 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 49 min |
| Jul 9, 1:38 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 52 min |
| Jul 9, 2:01 AM CDT | Severe Thunderstorm Warning | OAX | Cedar | 44 min |
| Jul 9, 2:17 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 58 min |
| Jul 9, 2:50 AM CDT | Severe Thunderstorm Warning | OAX | Dodge | 25 min |
| Jul 9, 2:58 AM CDT | Severe Thunderstorm Warning | OAX | Saunders | 47 min |
| Jul 9, 3:14 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Douglas, Washington | 46 min |
| Jul 9, 4:18 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 42 min |
| Jul 9, 4:33 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 42 min |
| Jul 9, 5:15 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 25 min |
| Jul 9, 6:30 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 30 min |
| Jul 8, 9:18 PM CDT | Severe Thunderstorm Warning | OAX | Page | 27 min |
| Jul 8, 9:19 PM CDT | Severe Thunderstorm Warning | OAX | Page | 26 min |
| Jul 9, 3:39 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 51 min |
| Jul 9, 11:24 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 36 min |
| Jul 9, 1:51 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 24 min |
| Jul 9, 2:11 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 49 min |
| Jul 9, 2:52 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 38 min |
| Jul 9, 2:58 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 32 min |
| Jul 9, 3:27 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 33 min |
| Jul 9, 4:08 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 37 min |
| Jul 9, 4:17 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 28 min |
| Jul 9, 4:58 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.